Nebraska, 2019

Flash Flood and Heavy Rain in Nebraska, May 24, 2019

May 24, 2019 · NWS OAX · 11 events in 6 counties and zones

Nocturnal thunderstorms moved through during the early morning hours of Friday, May 24, 2019. A tornado watch was in effect.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Nocturnal thunderstorms moved through during the early morning hours of Friday, May 24, 2019. A tornado watch was in effect. A flash flood watch was also in effect. A squall line developed, with several possible embedded tornadic rotations. 24 hour rainfall amounts ranged from 2 to 8.75 inches, the highest amount in southwest Iowa. River flooding developed on local streams, including the West Nishnabotna River, the Nishnabotna River, The Nodaway River, the Little Nemaha River, Weeping Water Creek, and the Big Blue River. The rainfall also pushed the Missouri River at Rulo back into the moderate category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 2:45 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 2:45 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
345 AM CDT Fri May 24 2019

.SHORT TERM...(Today through Sunday)
Issued at 338 AM CDT Fri May 24 2019

A strengthening  50 kt low level jet aided in the development and
intensification of a surface low over northeast Kansas and eastern
Nebraska overnight. Dewpoints managed to climb from the mid 50s into
the mid 60s across southeast Nebraska and southwest Iowa, as a warm
front associated with this system drifted north through the region.
PWATs increased to 1.7-1.6 across southern portions of the forecast
area overnight, well above the climatological daily max for our
area.  Early morning forecast soundings continued to depict a strong
wind profile with plenty of low level moisture. This environment
resulted in the development of a couple rounds of strong to severe
showers and thunderstorms moving through the area, producing a
few inches of heavy rainfall, strong winds, and potential for a
few areas of rotation, leading to a Tornado Watch through the
early morning hours.

The majority of storms are expected to move out this, with
clearing skies expected across the northwestern 2/3 of the
forecast area. However, precipitation chances will increase once
again across southeast Nebraska and southern Iowa Friday afternoon
and evening as convection develops along the cold front trailing
behind the aforementioned departing low. There's a marginal risk
for large hail and damaging winds across southeast
Nebraska/southwest Iowa Friday afternoon and evening. And, while
heaviest rain is expected to remain just to our southeast in
Kansas and Missouri, there is still the potential for an inch or
more of heavy rain across extreme southeast Nebraska and southwest
Iowa. Therefore, we included this area in a Flash Flood Watch for
this morning through early Saturday morning.

Another developing surface low will pass through eastern Nebraska
Saturday afternoon, draping another frontal boundary across the
southeastern half of the CWA. Steep lapse rates, abundant low
level moisture, and moderate deep shear and instability will lead
to yet another severe weather risk over the area. Large hail and
damaging winds will be the primary threats once again.

.LONG TERM...(Sunday night through Thursday)
Issued at 338 AM CDT Fri May 24 2019

Active weather continues through the extended period with several
round of showers and thunderstorms bringing additional severe
weather threats and heavy rainfall across already saturated soils.
More northerly upper level flow finally returns midweek, bringing a
better chance for dry weather Wednesday through Thursday. But this
reprieve won't last for long with active weather returning Friday
and into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1144 PM CDT Thu May 23 2019

Showers and thunderstorms continue to move through the area. At
OFK, ceilings are at IFR which could last through 9Z with
potential thunderstorms. At OMA and LNK, MVFR criteria will likely
be in place through 12Z. After the morning storms move through,
conditions should improve to VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ091>093.

     Flash Flood Watch until 7 AM CDT this morning for NEZ068-088>090.

IA...Flash Flood Watch through Saturday morning for IAZ090-091.

     Flash Flood Watch from 7 AM CDT this morning through Saturday
     morning for IAZ080.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Fajman
Hazardous weather outlook, May 24, 2:52 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 AM CDT Fri May 24 2019

IAZ079-090-NEZ067-068-091-093-242300-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
352 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms are expected through this morning. A few storms may
approach or become severe south of the I-80 corridor damaging
winds will be the primary threat this morning with a small chance
for a tornado or two.

In addition to this, additional rainfall totals of up to an inch
or more will be possible over portions of southeast Nebraska and
southwest Iowa Friday through Saturday morning. Given this
rainfall will occur on already saturated soils, the potential for
flash flooding will increase.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream to Brownville. Moderate flooding will occur
at Rulo.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream to Brownville. Moderate flooding is
expected at Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-242300-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
352 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms are expected through this morning. A few storms may
approach or become severe south of the I-80 corridor damaging
winds will be the primary threat this morning with a small chance
for a tornado or two.

In addition to this, additional rainfall totals of up to an inch
or more will be possible over portions of southeast Nebraska and
southwest Iowa Friday through Saturday morning. Given this
rainfall will occur on already saturated soils, the potential for
flash flooding will increase.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

In the hours before

Special weather statement, May 23, 10:27 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 PM CDT Thu May 23 2019

IAZ080-091-240500-
Page IA-Montgomery IA-
1127 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY AND
CENTRAL PAGE COUNTIES UNTIL MIDNIGHT CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Coin, or 23 miles northeast of Tarkio, moving
northeast at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Clarinda, Shenandoah, Villisca, Stanton, Coin, Yorktown, Hepburn and
Viking Lake State Park.

LAT...LON 4062 9516 4074 9536 4104 9510 4095 9493
      4075 9493
TIME...MOT...LOC 0426Z 219DEG 42KT 4075 9521

MEAD
Special weather statement, May 24, 2:32 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
332 AM CDT Fri May 24 2019

NEZ078-088>090-092-240915-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-Saline NE-
332 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON...EASTERN
JEFFERSON...SOUTHEASTERN SALINE...NORTHWESTERN PAWNEE AND GAGE
COUNTIES UNTIL 415 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm over
Diller, or 17 miles southwest of Beatrice, moving northeast at 60
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beatrice, Fairbury, Wymore, De Witt, Cortland, Sterling, Plymouth,
Blue Springs, Odell, Diller, Clatonia, Pickrell, Adams, Endicott,
Filley, Jansen, Steele City, Virginia, Harbine and Crab Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Nebraska.

LAT...LON 4001 9728 4051 9689 4051 9620 4000 9663
      4000 9725
TIME...MOT...LOC 0831Z 222DEG 53KT 4009 9698

Dergan
Special weather statement, May 24, 2:56 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
356 AM CDT Fri May 24 2019

NEZ068-089>093-240945-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
356 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...WESTERN NEMAHA...
SOUTHEASTERN OTOE...WESTERN RICHARDSON...PAWNEE AND EASTERN GAGE
COUNTIES UNTIL 445 AM CDT...

At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Pickrell to near Oketo.
Movement was northeast at 60 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nebraska City, Auburn, Tecumseh, Pawnee City, Humboldt, Sterling,
Johnson, Cook, Table Rock, Talmage, Summerfield, Lorton, Adams, Du
Bois, Dawson, Filley, Barneston, Brock, Elk Creek and Burchard.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Nebraska.

LAT...LON 4048 9658 4068 9585 4000 9579 4000 9660
TIME...MOT...LOC 0855Z 234DEG 51KT 4040 9656 3994 9654

Dergan

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Pawnee

When
May 24, 4:05 AM CST
Where
Pawnee County, 2.1 mi SW of Mayberry
Reported by
Public
Coordinates
40.210, -96.350

The public reported 3.46 inches of rain southeast of Lewiston.

Heavy Rain, Johnson

When
May 24, 4:30 AM CST
Where
Johnson County, 3.78 mi WNW of Elk Creek
Reported by
Trained Spotter
Coordinates
40.310, -96.190

Spotters reported 3.40 inches of rain south of Tecumseh.

Heavy Rain, Pawnee

When
May 24, 6:00 AM CST
Where
Pawnee County, 4.95 mi NNE of Table Rock
Reported by
COOP Observer
Coordinates
40.250, -96.080

The COOP Observer reported 2.40 inches of rain north of Table Rock.

Heavy Rain, Nemaha

When
May 24, 6:00 AM CST
Where
Nemaha County, 2.1 mi SE of Auburn Arpt
Reported by
COOP Observer
Coordinates
40.380, -95.750

The Coop Observer reported 2.40 inches east of Auburn.

Heavy Rain, Gage

When
May 24, 6:00 AM CST
Where
Gage County, 0.69 mi N of (Bie)beatrice Arpt
Reported by
AWOS
Coordinates
40.310, -96.750

The automated gauge at the Beatrice airport measured 2.08 inches of rain.

Flash Flood, Nemaha

When
May 24, 6:26 AM CST to 7:26 AM CST
Where
Nemaha County, 0.57 mi SE of Johnson to 0.52 mi SSE of Johnson
Cause
Heavy Rain
Reported by
Public
Coordinates
40.414, -95.992

Manhole covers were spewing water like fountains resulting in street flooding.

Heavy Rain, Nemaha

When
May 24, 7:04 AM CST
Where
Nemaha County, Peru
Reported by
Public
Coordinates
40.480, -95.730

Up to 3.5 inches of rain reported in Peru.

Heavy Rain, Jefferson

When
May 24, 7:05 AM CST
Where
Jefferson County, 0.53 mi W of Fairbury
Reported by
Public
Coordinates
40.150, -97.180

The public reported 2.50 inches of rain in Fairbury.

Heavy Rain, Gage

When
May 24, 7:49 AM CST
Where
Gage County, 0.69 mi S of Cortland
Reported by
Public
Coordinates
40.490, -96.700

Up to 3.36 inches of rain reported near Cortland.

Heavy Rain, Lancaster

When
May 24, 7:50 AM CST
Where
Lancaster County, 2.1 mi E of Hickman
Reported by
Public
Coordinates
40.600, -96.630

The public reported 2.40 inches of rain near Hickman.

Heavy Rain, Nemaha

When
May 24, 7:52 AM CST
Where
Nemaha County, Peru
Reported by
Public
Coordinates
40.480, -95.730

The public reported 3.40 inches of rain in Peru.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815216, 815217, 815214, 815215, 815218, 815202, 815210, 815212, 815211, 815213, 816608.